Med Problems

For the more experienced among you I have a help need. You may remember the near miracle I had going on topamx, it simply gave me my life back. Now some 4 months later I had horrible side affects and my neuro reduced my dosage to 50mg from 100mg. Now my MAV symptoms are returning and I am really sick at heart that I will wind up in the drug guinea pig pen again, or worse. My neuro mentioned cymbalta or effexor, I looked them up and frankly they scare the ^% out of me. I am dizzy again, ears are ringing and am having low grade migraine with aura. I can still function and maybe I should just leave well enough alone and just accept where I am. I had been on amitriptyline and a number of other drugs that only not worked but were negative with side affects etc… Anybody want to share?

HI Kenny
what are your side effects?
Perhaps another anticonvulsant would be better? Lamictal has been getting good results and several docs I have spoken to like it a lot.
Don’t be afraid to take Fex or Cymbalta…some people have trouble coming off of them, but if you do a gradual, and i mean GRADUAL reduction, you should be fine…
your body was used to 100mg of Topa, so it may settle in to 50. Do you have to come off altogether?
Don’t worry…it will only make matters worse. There will be another solution!
Hang in there…
Kelley

Side affects were tingling/cold feeling in legs and arms, head and face with numbness in mouth, difficulty in speech, and cognitive problems. They were bad enough that I had to do something. Hopefully I will not have to come off the topo completely… I have been on the reduced dosage two weeks now and still have some of the affects but they are manageable but the MAV returning is another problem added to it.

Hey Kenny,

Forgive me if you’ve posted this before but how quickly did you titrate from 100mg to 50mg on the Topamax? If it was too quickly that might have been the problem? I’m on my second round of trying to reduce Prothiaden. So far so good (touch wood) but it is a very long process.

Vic

Vic,

Why are you reducing the prothiaden, I thought it was working well for you? I was thinking of going over to the GP for some.
Do you sleep well on it?

Christine

Instantly, one day 100 next 50. I did ask the neuro about that and he said there should not be a problem since the dosage was so low in the first place. I think he was a little surprised that I had such severe side affects at that dosage. Frankly, I wish I had the means to go back to Dr. Hain’s clinic.

— Begin quote from "cmoc"

Vic,

Why are you reducing the prothiaden, I thought it was working well for you? I was thinking of going over to the GP for some.
Do you sleep well on it?

Christine

— End quote

Hi Christine - it is working very well for me. Unfortunately it has also helped me gain 10 kilos and lose my libido. Am trying to reverse that trend!

— Begin quote from "kennycm"

Instantly, one day 100 next 50. I did ask the neuro about that and he said there should not be a problem since the dosage was so low in the first place. I think he was a little surprised that I had such severe side affects at that dosage. Frankly, I wish I had the means to go back to Dr. Hain’s clinic.

— End quote

Kenny, might be a case of ‘not a problem’ for ‘normal’ people but ‘big problem’ for migraineurs. Just a thought.

Victoria,

How has it helped, sleep? migraines? dizziness? All three?

I was going to say “any side effects” but you have listed them.

At the moment I would swap severe insomnia and migraine for fat and sexless :lol:

Christine

Hey Christine,

I don’t want to hijack Kenny’s thread so I’ll post over in my weightloss mojo thread here:

http://mvertigo.cloudapp.net/t/advice-sought-re-losing-weight-and-gaining-mojo/2292

Vic

Hi Kenny,

I am on Topamax and had issues with it a 100 mg as well - mostly the cognitive, but also some of the physical symptoms you noted. I had to bring it down to 75 mg. Since you went to 50, I do not agree that you can just jump from 100 to 50 in one day and expect your body/mind to be fine and tolerate that. Your doctor should have had you titrate down! It took me a long time to slowly go up to reach 100 and then figure out if I could tolerate that, so it would only make sense that your body/mind may be reacting to dropping fast to a lower dosage. While I still have a few issues at 75, they are tolerable and I am doing well overall on the Topamax and klonopin combination. So I am not sure if you would want to consider keeping on the Topamax or not (meaning going up to 75); you have to stay on it quite some time to see the results.

Best, Bonnie

I had similar problems with Topomax. It was the med that got me the MAV diagnoses because the first time I tried it, I stopped falling within days. Both times I tried it, I had the tingly fingers and toes at the lowest dosage that went away after a week or two. I always ran into a temper problem when I went to higher levels and would have to quit taking it. I was never able to get to a high enough dosage to do much with the MAV.

I want to than Bonnie for her reply as it mimics my thoughts. Also someone else mentioned that the sudden drop might not be a problem for non-MAV’ers but… What I think I am going to do is contact Dr. Hain’s clinic and see if he can recommend a Dr. closer to me that I can get to. I am 69 with a seriously ill wife and getting to Chicago is very difficult, financially as well as having to find transportation. Things are not getting better for me and I really hate to start self medicating or putting my GP on the spot. If anyone is in central Wisconsin and knows of a MAV friendly Dr. let me know.

Kenny

Kenny
Do you think another anticonvulsant would help? It might be worth trying?

Hi Kenny,

Really sorry to hear of the situation you’re in, it must be gutting after after having so much success with the topomax. Why don’t you give yourself a bit of time at the dose you’re at and if symptoms subside enough consider putting your dose back up to 75mg - see if you can find a balance between the side effects and the effectiveness. Tingly hands and feet can kind of be lived with (and do tend to be reduced with a good fluid intake I found) , difficulty thinking and speaking cannot.

I also understand your fear and trepidation re trying a new drug, but as I remember you were already on either gabapentin or pregabalin?, and I think I recall that this was at quite a low dose?. I know you were’nt started on this primarily for the MAV, but at a high dose it can be effective for this and it’s got a pretty low side effect profile. I think in your shoes I’d be pushing this up as my first step.

Hope you find something that works well for you soon,
Hx

Hi dizzyblond,
The gabapentin is for neuropathy pain in my legs and arms which is an entirely different feeling than that intense tingling and burning sensation the topo gave me which became so bad that I could not sleep or even sit or stand still. Since I started this thread my MAV has returned enough to cause me a lot of problems, much as I hate to self med I am going to have to do something until I can find a new Dr… For the life of me I cannot figure what happened with the neuro I had been seeing, his change in attitude is a real puzzle.

Hi Kenny, sorry, maybe I didn’t explain myself very well. I appreciate that you are taking the gabapentin for neuropathic pain but it can also be effective for MAV. I wondered what dose you were already on, and whether you had scope to increase this further to see if would tackle you MAV at all - apparently the MAV dose is 900-1200mg three times per day.

I didn’t mean in any way to increase it to prevent the topomax tingles. You have my total understanding with that one as I’ve been in the topomax club myself, the only way to get rid of those is to get the dose down.

Hope that makes sense
Hx

Dizzyblond, That’s interesting. I am on 300 mg gabapentin a day, far lower than what you mentioned. I’ll talk it over with my GP or someone??? Thanks for the heads up. My mind is at about 60% at the moment, well about normal anyways :slight_smile:

Chicago Dizziness and Hearing (Dr. Hain’s clinic) gave me a referral to a new Dr. in Hale’s Corners near Milwaukee, WI. A Dr. Steven Millen and it’s reported he is familiar with MAV, hopefully and prayerfully more familiar than the neurologist I had been seeing. I am not getting better and I really think that some harm has been done by pulling me off so much of the topo so quickly. The drive to this clinic is only 2.5 hours and my friends offered to take me so it should not be too hard on me, the appointment is Feb 7, wish me luck…

Kenny,

Great news that Hain’s office has put you on to someone in the know who is closer to home. Good luck with the upcoming appointment and keep us posted.

Vic